Alert archive / Florida / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 66, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Jul 3, 2009, 5:37 PM EDT for Brevard County, Florida. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2009, 5:37 PM EDT (21:37 UTC)
- Expired
- Jul 3, 2009, 6:15 PM EDT
- In force
- 38 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
County Brevard County, FL
The radar
The Melbourne radar (KMLB), 36 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 5:46 PM EDT | TSTM WND GST 40 | 3 Ese Kennedy Space Cen, FL | USAF WIND TOWER 506 MEASURED A 35 KNOT WIND GUST AT AN ELEVATION OF 54 FEET. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 9.6 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 591 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 937 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KMLB 032137
SVRMLB
FLC009-032215-
/O.NEW.KMLB.SV.W.0066.090703T2137Z-090703T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
537 PM EDT FRI JUL 3 2009
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN BREVARD COUNTY IN FLORIDA
* UNTIL 615 PM EDT.
* AT 536 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
PORT SAINT JOHN. THIS STORM WAS MOVING EAST-SOUTHEAST AT 10 MPH
* OTHER LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
SHARPES...PORT CANAVERAL...MERRITT ISLAND...CAPE CANAVERAL...
ROCKLEDGE...KENNEDY SPACE CENTER...COCOA BEACH AND COCOA
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.
&&
LAT...LON 2840 8059 2828 8060 2828 8062 2839 8063
2855 8058 2858 8060 2843 8066 2828 8066
2833 8071 2832 8070 2828 8069 2828 8087
2846 8089 2862 8086 2862 8080 2834 8072
2860 8073 2861 8077 2861 8058 2844 8052
TIME...MOT...LOC 2137Z 298DEG 2KT 2850 8075
$$2 follow-up statements
000
WWUS52 KMLB 032159
SVSMLB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
559 PM EDT FRI JUL 3 2009
FLC009-032215-
/O.CON.KMLB.SV.W.0066.000000T0000Z-090703T2215Z/
BREVARD-
559 PM EDT FRI JUL 3 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR CENTRAL BREVARD COUNTY...
AT 559 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED
TO INDICATE A CLUSTER OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH OVER THE
CAPE CANAVERAL AND NORTH MERRITT ISLAND AREAS...MOVING EAST AT 10
MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PORT
CANAVERAL...MERRITT ISLAND...JETTY PARK...CAPE CANAVERAL...KENNEDY
SPACE CENTER AND COCOA BEACH
LAT...LON 2840 8059 2828 8060 2828 8062 2839 8063
2855 8058 2858 8060 2843 8066 2829 8067
2833 8071 2832 8070 2847 8073 2843 8075
2842 8075 2851 8079 2847 8073 2853 8073
2861 8058 2844 8052
TIME...MOT...LOC 2159Z 298DEG 2KT 2849 8074
$$000
WWUS52 KMLB 032218
SVSMLB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
618 PM EDT FRI JUL 3 2009
FLC009-032228-
/O.EXP.KMLB.SV.W.0066.000000T0000Z-090703T2215Z/
BREVARD-
618 PM EDT FRI JUL 3 2009
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BREVARD COUNTY HAS
EXPIRED...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE SEVERE STORM
THAT PROMPTED THE WARNING HAS WEAKENED AND MOVED OVER THE ATLANTIC
WATERS...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.
LAT...LON 2840 8059 2828 8060 2828 8062 2839 8063
2855 8058 2858 8060 2843 8066 2829 8067
2833 8071 2832 8070 2847 8073 2843 8075
2842 8075 2851 8079 2847 8073 2853 8073
2861 8058 2844 8052
TIME...MOT...LOC 2159Z 298DEG 2KT 2849 8074
$$
MOSESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:01 PM EDT, 2 hours 36 minutes earlier.
Area forecast discussion, Jul 3, 3:01 PM EDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 301 PM EDT FRI JUL 3 2009 .DISCUSSION... THRU TONIGHT...AS EXPECTED STORMS HAVE DEVELOPED ACROSS NORTH FLORIDA AHEAD OF FRONTAL TROUGH. NW STEERING FLOW WILL BRING THESE STORMS INTO CENTRAL FL. LATE MORNING CAPE SOUNDING SHOWS AN UNSTABLE ATMOS WITH INCREASED POTENTIAL FOR STRONG TO SEVERE DOWNBURST WINDS. LAPSE RATES HAVE STEEPENED ALOFT BETWEEN 300-400 MB AS SHORTWAVE ROTATING ACROSS S GA SHARPENS UPPER TROUGH OVER NORTH FL. FOCUS FOR CONVECTION WILL SHIFT SOUTH INTO CENTRAL FLORIDA NEXT FEW HOURS. STILL THINK THE EAST COAST SEA BREEZE MAY DEVELOP ALONG THE TREASURE COAST WHICH WOULD ENHANCE STORMS COLLIDING WITH THE BOUNDARY FROM THE WEST. HAVE KEPT LOW CHANCE (30%) POPS IN THIS EVENING BUT THINK ALL ACTIVITY SHOULD DIMINISH BY MIDNIGHT. PREVIOUS DISCUSSION... SAT-SUN...A DEEP SHORT WAVE TROF OVER THE ERN U.S. WILL DRIFT INTO THE WRN ATLC OVER THE WEEKEND...KEEPING THE RIDGE AXIS OF THE BERMUDA HIGH SUPPRESSED OVER THE FL STRAITS. DLM WRLY FLOW WILL RESULT...THOUGH THE LOW LVL PGRAD WILL RELAX AS THE CYCLONIC CENTER OF THE TROF PUSHES INTO THE CANADIAN MARITIMES. THIS SHOULD ALLOW THE EAST COAST SEABREEZE TO FORM EACH AFTN. PRECIP COVERAGE WILL BE LIMITED SAT AS THE WRLY FLOW PUSHES A WEAK FRONTAL BOUNDARY AND LOW RH AIR INTO THE N HALF OF FL...POPS CAPPED AT 20-30%. RH WILL INCREASE SUN AS THE FRONTAL BOUNDARY WASHES OUT AND THE REMNANT TROF DAMPENS AND LIFTS BACK TO THE N...POPS 30-50%. MAX/MIN TEMPS NEAR CLIMO AVG...SLIGHTLY WARMER OVER THE INTERIOR AS THE WRLYS KEEP THE EAST COAST SEABREEZE PINNED OVER THE COASTAL COUNTIES. MON-THU...THE SHORT WAVE TROF WILL LIFT NE AND WEAKEN EARLY NEXT WEEK. HOWEVER...THE GFS/ECMWF MODELS BOTH SWING A REINFORCING LOW ACROSS THE GREAT LAKES/NEW ENGLAND STATES. AN ACCOMPANYING FRONTAL TROF EXTENDING DOWN THE ERN SEABOARD AND INTO THE MID SOUTH WILL CONTINUE THE RECENT WX PATTERN OF PERSISTENT TROFFING OVER THE ERN CONUS. THIS IN TURN WILL KEEP THE BERMUDA RIDGE AXIS FROM MIGRATING MUCH FURTHER NORTH THAN THE FL KEYS. WRLY FLOW WILL CONTINUE...WHILE THE POSITION OF THE RIDGE BLOCKS ANY DEEP TROPICAL MOISTURE FROM PUSHING NWD. THIS WX PATTERN WILL FAVOR THE ERN PENINSULA FOR DIURNAL PRECIP...THOUGH THE AVAILABLE MOISTURE OVER THE GOMEX SHOULD KEEP TOTAL COVERAGE BLO 50%. MAX/MIN TEMPS WILL BE NOMINAL FOR MID SUMMER. && .AVIATION... SCT TSRA WILL MOVE EAST OR SOUTHEAST AFFECTING MOST TERMINALS THROUGH 00Z. SOME STORMS WILL CONTAIN CONVECTIVE WIND GUSTS OF 35 KNOTS OR GREATER. HAVE TEMPO IFR CONDS AND 15G30KT FOR MCO NORTHWARD BTWN 19-21Z. SOME ACTIVITY MAY LINGER PAST 00Z. OTHERWISE EXPECT VFR OVERNIGHT. && .MARINE... PRIMARY CONCERN THRU THIS EVENING WILL BE OFFSHORE MOVING STORMS...SOME OF WHICH WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS AND FREQUENT LIGHTNING ESP VOLUSIA AND NORTH BREVARD COASTS. BUT ADDITIONAL STRONG STORMS MAY DEVELOP RIGHT AT THE COAST SOUTH OF THE CAPE SHOULD THE EAST COAST SEA BREEZE DEVELOP. W/SW WINDS SHOULD INCREASE OVERNIGHT ACROSS THE OFFSHORE TO AROUND 15 KNOTS. SAT-TUE...DLM TROFFING WILL PREVAIL OVER THE ERN SEABOARD...KEEPING THE RIDGE AXIS OF THE BERMUDA HIGH SUPPRESSED OVER THE FL STRAITS THRU THE FIRST PART OF NEXT WEEK. A LIGHT TO MODERATE SWRLY BREEZE WILL RESULT ACROSS THE FL PENINSULA/SW ATLC...SHOULD BE WEAK ENOUGH TO ALLOW THE EAST COAST SEA BREEZE TO DEVELOP EACH AFTN. THE OFFSHORE WINDS WILL KEEP WIND WAVES AOB 2FT NEARSHORE...AOB 3FT OFFSHORE WHILE SIMULTANEOUSLY BREAKING UP ANY SWELL COMPONENT THAT TRIES TO WORK ITS WAY DOWN THE ERN SEABOARD. THE OFFSHORE WINDS WILL GENERATE CHOPPY...SHORT PERIOD SEAS OVER THE OPEN ATLC FROM TIME TO TIME. && .PRELIMINARY POINT TEMPS/POPS... DAB 75 93 75 93 / 30 30 10 30 MCO 75 93 74 94 / 30 30 10 30 MLB 73 90 74 92 / 30 30 20 40 VRB 73 90 75 90 / 30 40 20 40 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. && KELLY/WEITLICH
Hazardous weather outlook, Jul 3, 5:01 AM EDT, 12 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 501 AM EDT FRI JUL 3 2009 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-032045- COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE OUT 20 NM- COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET OUT 20 NM- COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM- WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM OFFSHORE- WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE- WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE- INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD- OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA- SOUTHERN LAKE-NORTHERN BREVARD- 501 AM EDT FRI JUL 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...THUNDERSTORM IMPACT... A MOIST SOUTHWEST WIND FLOW WILL CONTINUE AND LEAD TO SCATTERED SHOWERS AND THUNDERSTORMS MOVING WEST TO EAST ACROSS THE PENINSULA...PRIMARILY DURING THE AFTERNOON ACROSS AREAS SOUTH OF ORLANDO AND CAPE CANAVERAL...AND DURING THE LATE AFTERNOON AND EARLY EVENING IN NORTHERN SECTIONS. THE HIGHEST MOISTURE AMOUNTS WILL BE IN THE COUNTIES AROUND LAKE OKEECHOBEE...SO THE GREATEST COVERAGE OF STORMS SHOULD OCCUR THERE. A FEW STORMS COULD BE STRONGER THAN YESTERDAY...ESPECIALLY LATE IN THE DAY ACROSS AREAS NEAR THE OCALA NATIONAL FOREST. FREQUENT LIGHTNING STRIKES AND WIND GUSTS OF 40 TO 50 MPH ARE EXPECTED IN A FEW STORMS. ...FLOOD IMPACT... A FEW OF THE STRONGER AND SLOWER MOVING STORMS WILL BE CAPABLE OF PRODUCING 2 OR 3 INCHES OF RAIN...AND RESULT IN CONSIDERABLE STANDING WATER ON ROADWAYS. ...MARINE THUNDERSTORM GUST IMPACT... SCATTERED STORMS ARE EXPECTED TO MOVE FROM WEST TO EAST ACROSS THE PENINSULA AT 10 TO 15 MPH...MAINLY DURING THE AFTERNOON SOUTH OF CAPE CANAVERAL...AND FROM LATE AFTERNOON THROUGH EARLY EVENING FROM THE CAPE NORTHWARD. BOATERS SHOULD BE PREPARED TO MOVE TO SAFE HARBOR AT THE FIRST SIGN OF AN APPROACHING STORM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE COVERAGE OF STORMS SHOULD DECREASE ON INDEPENDENCE DAY...BUT A FEW COULD BE STRONG AS THE EAST COAST SEA BREEZE DEVELOPS FOR THE FIRST TIME IN A LONG WHILE. STORM COVERAGE SHOULD INCREASE AGAIN SUNDAY AND EARLY NEXT WEEK AS HIGHER MOISTURE VALUES PUSH BACK INTO THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE THIS AFTERNOON IF NEEDED. LASCODY
In the hours before
Special weather statement, Jul 3, 2:30 PM EDT, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 230 PM EDT FRI JUL 3 2009 FLZ041-044-031915- INLAND VOLUSIA COUNTY-NORTHERN LAKE COUNTY- 230 PM EDT FRI JUL 3 2009 ...STRONG THUNDERSTORMS APPROACHING NORTH CENTRAL LAKE COUNTY... NORTHWESTERN VOLUSIA COUNTY... AT 227 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG STORM 11 MILES SOUTHWEST OF LAKE GEORGE...MOVING EAST AT 15 MPH. THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES. BOATERS ON THE OPEN WATER ARE ESPECIALLY VULNERABLE TO THE DANGERS OF LIGHTNING AND STRONG WINDS. GET TO SAFE HARBOR AT THE FIRST SIGN OF A LIGHTNING STORM THEN SEEK SHELTER IN A BUILDING OR ENCLOSED VEHICLE AS QUICKLY AS POSSIBLE. WEITLICH
Special weather statement, Jul 3, 3:12 PM EDT, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 312 PM EDT FRI JUL 3 2009 FLZ041-044-032000- INLAND VOLUSIA COUNTY-NORTHERN LAKE COUNTY- 312 PM EDT FRI JUL 3 2009 ...STRONG THUNDERSTORMS CONTINUE TO AFFECT NORTHERN LAKE AND NORTHWESTERN VOLUSIA COUNTY... AT 310 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF STRONG STORMS FROM 7 MILES SOUTHWEST OF BARBERVILLE TO UMATILLA...TO EMERALDA...MOVING EAST-SOUTHEAST AT 10 TO 15 MPH. THE PRIMARY THREATS WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES. TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES. CRISTALDI
Special weather statement, Jul 3, 4:08 PM EDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 408 PM EDT FRI JUL 3 2009 FLZ041-044>046-141-147-032045- COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-NORTHERN BREVARD COUNTY-NORTHERN LAKE COUNTY-ORANGE-SEMINOLE- 408 PM EDT FRI JUL 3 2009 ...STRONG THUNDERSTORMS PUSHING INTO NORTHWESTERN ORANGE...SOUTHERN VOLUSIA AND SEMINOLE COUNTIES... AT 403 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG STORMS FROM PONCE INLET TO ZELLWOOD...MOVING SOUTHEAST AT 15 MPH. THE STRONGEST STORMS IN THIS LINE WERE WEST OF NEW SMYRNA BEACH...AND NEAR ZELLWOOD...PLYMOUTH...AND ROCK SPRINGS. LOCATIONS IN THE PATH OF THESE STRONG STORMS INCLUDE EDGEWATER...NEW SMYRNA BEACH...ENTERPRISE...SANFORD...LAKE MARY...APOPKA...AND WEKIVA SPRINGS. THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES.
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 3:21 PM EDT | Special Marine Warning | MLB | 114 min | |
| Jul 3, 5:32 PM EDT | Special Marine Warning | MLB | 88 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.